Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 221, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 23, 2016, 2:45 AM CDT for Montague County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 2:45 AM CDT (07:45 UTC)
- Expired
- May 23, 2016, 3:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Montague County, TX
The radar
The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted.
203
WUUS54 KFWD 230745
SVRFWD
TXC337-230845-
/O.NEW.KFWD.SV.W.0221.160523T0745Z-160523T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 345 AM CDT
* AT 242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JEFFERSON
COUNTY IN OKLAHOMA. DAMAGING OUTFLOW WINDS ARE SURGING OUT AHEAD
OF THE STORM AND ARE CURRENTLY 10 MILES NORTHWEST OF NOCONA...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NOCONA AROUND 255 AM CDT.
THE WINDS WILL ARRIVE BEFORE ANY PRECIPITATION. THIS STORM HAS A
TREMENDOUS AMOUNT OF CLOUD-TO-GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
3390 9755 3392 9751 3391 9748 3369 9749
3378 9798 3389 9798 3385 9787 3386 9783
3390 9779 3389 9778 3392 9778 3391 9776
3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0742Z 281DEG 40KT 3390 9789
HAIL...<.75IN
WIND...60MPH
$$
252 follow-up statements
778
WWUS54 KFWD 230814
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
314 AM CDT MON MAY 23 2016
TXC337-230845-
/O.CON.KFWD.SV.W.0221.000000T0000Z-160523T0845Z/
MONTAGUE TX-
314 AM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHERN MONTAGUE COUNTY...
AT 310 AM CDT...STRONG OUTFLOW WINDS HAD REACHED NOCONA AND LAKE
NOCONA. THE OUTFLOW BOUNDARY WILL CONTINUE MOVING SOUTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE STRONG WINDS WILL BE NEAR...
SAINT JO AROUND 340 AM CDT.
THE WINDS WILL ARRIVE BEFORE ANY PRECIPITATION. IN ADDITION...THIS
STORM HAS A TREMENDOUS AMOUNT OF CLOUD-TO-GROUND LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.
&&
LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
3390 9755 3392 9751 3391 9748 3369 9749
3378 9798 3389 9798 3385 9787 3386 9783
3390 9779 3389 9778 3392 9778 3391 9776
3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0810Z 296DEG 25KT 3392 9759 3384 9763 3376 9775
HAIL...<.75IN
WIND...60MPH
$$
25852
WWUS54 KFWD 230845
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CDT MON MAY 23 2016
TXC337-230855-
/O.EXP.KFWD.SV.W.0221.000000T0000Z-160523T0845Z/
MONTAGUE TX-
345 AM CDT MON MAY 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTAGUE COUNTY HAS
EXPIRED...
THE STORMS THAT PROMPTED THE WARNING ARE NOW BELOW SEVERE LIMITS.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME.
HOWEVER...VERY HEAVY RAIN AND A CONSIDERABLE AMOUNT OF LIGHTNING
WILL CONTINUE WITH THE ONGOING THUNDERSTORMS.
LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
3390 9755 3392 9751 3391 9748 3369 9749
3378 9798 3389 9798 3385 9787 3386 9783
3390 9779 3389 9778 3392 9778 3391 9776
3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0844Z 281DEG 40KT 3392 9759 3384 9763 3376 9775
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:45 PM CDT, 3 hours earlier.
Area forecast discussion, May 22, 11:45 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Fort Worth TX 1145 PM CDT SUN MAY 22 2016 .AVIATION... MVFR ceilings had already entered Central Texas as of 11 PM. These ceilings should reach Waco between 06 and 07Z and the Metroplex TAF sites between 08 and 09Z. A thick cirrus shield associated with thunderstorms across the Low Rolling Plains will also cover the region for most of the night. Ceilings should remain above 1000 FT across the Metroplex but will fall below 1000 FT at Waco before sunrise Monday. Ceilings should slowly improve through the morning with VFR conditions expected Monday afternoon and evening. A south to southeast wind will prevail through Monday evening at speeds between 8 and 14 knots. Some higher gusts are possible overnight...especially west of the TAF sites where some downdrafts associated with decaying storms are likely. The complex of storms currently over the southeastern Panhandle and southwest Oklahoma should continue its eastward move into Oklahoma and have little impact on the Metroplex terminals overnight. However...some back building is possible overnight and these storms will have the potential to move south of the Red River before sunrise. The most likely scenario is that the storms will weaken as they move into North Texas with only some spotty showers expected between 12Z and 15Z. This storm complex will need to be monitored closely since there is a low potential that it could turn right...remain intact and impact the northern portions of North Texas. 79 && .MESOSCALE UPDATE... 1002 PM Quick mesoscale update to address the ongoing complex of storms along the Red River. Gusty non-convective winds beneath a decaying anvil from storms across the Big Country also be possible, mainly for areas west of I-35. Latest radar imagery shows a fairly pronounced cluster of storms across portions of the eastern TX panhandle entering into SW OK. The 00 UTC FWD RAOB and 02 UTC aircraft sounding data revealed a couple of subsidence inversions aloft which has likely squelched deep moist convection. Low level winds remain around 20 knots right now, but may climb towards 30 knots through the nighttime hours. This may allow for the cluster of storms to persist as this cluster tracks eastward. A few of these storms may slip to the south of the Red River, but given the subsident regime and the stabilizing boundary level, we still feel that the severe weather threat across our Red River counties remains low. If severe storms do occur,however, the main hazards will be strong winds of up to 60 MPH and perhaps some marginally severe. Heavy rain will be possible as well along the Red River which could result in some minor flooding. The 30-40 percent PoPs across the area still look good and will monitor trends through the overnight hours. In addition---observations across the Big Country indicate gusty surface winds beneath serpentine-like radar reflectivity structures. This is likely result of the mesoscale subsidence associated with the decaying downdraft. Would not be surprised to see some gusts to near 30 MPH for areas west of I-35 and have bumped up sustained winds and gusts accordingly. The remainder of the forecast remains in good shape. Updated products have been transmitted. Bain && .SYNOPSIS... There will be chances for showers and thunderstorms through the week across parts of North and Central TX. Rain chances this afternoon through Thursday will remain low and the coverage of showers and storms is generally expected to remain low due to the presence of a strengthening cap. If storms breach the cap on any of these days, instability coupled with sufficient vertical wind shear will support a risk for strong to severe storms. The better threat for more widespread precipitation appears to be on Thursday and Friday. && .SHORT TERM (Tonight through Tuesday)... Radar imagery this afternoon continues to be rather unimpressive compared to output offered by most hi-resolution NWP. Think that this is a result of large scale subsidence implied from both the radar presentation and manual sky observations this afternoon. As a result, it appears that the threat for widespread storms will be low. For tonight---Our attention turns to the west and northwest as convection is expected to develop along the dryline. Flow aloft would allow this activity to gradually push towards the east and southeast. Some of the latest hi-resolution guidance does suggest that a majority of the convection will congeal and remain along and north of the Red River. As a result, I have lowered PoPs down to around 20-30 percent. With the moist regime, however, it is possible that the complex of storms may backbuild and with backward propagating Corfidi vectors oriented to the southeast, it is conceivable that a few storms will slip to the south of the Red River. Given the weak flow aloft and increasing subsidence with eastward extent---it's likely that these storms will weaken. We will maintain a mention of a low- end severe wind threat in graphics and the HWO. Outside of that, it should be a warm and humid night. Wind speeds should generally mitigate the development of widespread fog, but will let the evening shift monitor trends to see if inclusion into the worded forecasts is necessary. For Monday---The loosely organized complex of storms may continue mainly along and north of I-20 in the morning. I have maintained slight chance PoPs along and northeast of a Graham to Glen Rose to Hearne line, but it's likely that most areas will remain dry on Monday morning. As we head into the afternoon hours, the airmass across North and Central TX should destabilize as low level warm/moist flow continues due to weak troughing across the OK/TX panhandles. The shortwave ridge responsible for suppressing today's convection should gradually slide eastward. The dryline will sharpen and mix eastward, but is expected to remain across the OK/TX panhandles. Forecast soundings do indicate that the cap may weaken sufficiently to allow for the development of convection in the afternoon hours. CAPE values on the order of 2000-3000 J/kg are forecast which would certainty support robust updrafts. Deep layer shear values on the order of 25 to 30 knots will support mainly multicell mode with perhaps some transient supercellular storm structures. These modes will favor more of a damaging downburst and hail threat. Given the moist regime and probable slow/chaotic storm motions, isolated flood problems may also develop due to heavy rain. The biggest caveat, however, is the lack of lift at least on the synoptic scale. If morning convection is capable of producing any type of outflow boundaries, this source of mesoscale lift may be enough for convective initiation during the afternoon hours on Monday. Unfortunately, these details likely will not be resolved until Monday morning. Another complex of storms may develop Monday evening into Monday morning. The latest ECMWF output does suggest that a weak shortwave trough may lift out of the Big Country and into portions of western North TX during this time. This may be sufficient to produce showers and storms during the overnight hours. Given the expected instability it is possible that a complex of storms may develop and impact areas along and north of an Eastland to DFW to Sulphur Springs line. The main hazards if storms develop during this time will be strong winds, hail and heavy rain. Low confidence at this time, however, only warrants slight chance PoPs. For Tuesday---It appears that weak shortwave ridging should keep much of the day quiet, outside of the potential for lingering convection across far northeastern zones in the morning. The dryline should mix a bit further to the east on Tuesday, but is still expected to remain west of North and Central TX. Convection may fire along the dryline and venture towards areas west of the U.S. Highway 281 corridor late in the afternoon, however. If storms develop, they will move into an environment characterized by nearly 3000 J/kg of CAPE and deep layer shear of around 30 to 35 knots. This would certainly foster more of a supercell mode with the potential for large hail and damaging winds. The low level wind field does not appear to support an appreciable tornado risk, but we will re-evaluate this potential as additional model output becomes available. Again, the risk is highly conditional and it is quite possible that little to no convection will develop on Tuesday afternoon into Tuesday evening. Much of this convection should weaken, however, as it encounters the stabilizing boundary layer and increasing subsidence. && .LONG TERM (Wednesday through Saturday)... For Wednesday---Low rain chances will exist on Wednesday, but the capping inversion is expected to be much stronger. With the lack of large scale ascent, it's likely that a majority of North and Central TX will remain precipitation-free, humid and warm. High temperatures will climb into the mid to upper 80s with a few heat index values nearing 100 degrees across southern zones. If isolated storms do develop, they will likely become severe with the potential for large hail and damaging winds. For Thursday---The threat for precipitation will actually be the highest on Thursday and Friday as a very potent upper trough lifts out of the four corners region and as 30 to 40 meter height falls overspread the area early Thursday morning. Interestingly enough, GFS forecast soundings show a gradual top-down moistening of the troposphere which could be either due to an invading cirrus canopy from the tropical Pacific or actual elevated convection. This will have to be monitored over the next several days as it could play a role in the potential severe weather episode on Thursday. That being stated, instability fields on Thursday still look fairly impressive with CAPE values in excess of 2500 J/kg. Deep layer shear will be on the increase and is expected to range in the 30 to 40 knot range. This will certainly easily support supercells capable of large hail, damaging winds and potentially tornadoes. For Friday and beyond---Rain chances will linger on Friday as the main upper trough overspreads 40 to 50 meter height falls across the area. A good chunk of the area will be in the entrance region of a 90-100 knot jet which should help in dynamically forced ascent across the region. Convection will certainly be possible, but the intensity is somewhat unknown at this point in time. It does appear that a brief break from the active pattern will come on Saturday as subsidence in the wake of Friday's trough moves across North and Central TX. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 85 71 86 73 / 30 30 10 10 10 Waco 72 86 71 86 73 / 20 20 10 10 10 Paris 65 84 69 83 70 / 30 40 20 30 20 Denton 69 83 70 84 72 / 30 30 20 10 20 McKinney 69 83 70 83 72 / 30 30 20 10 10 Dallas 72 85 71 86 74 / 30 30 10 10 10 Terrell 69 86 70 86 72 / 20 30 10 10 10 Corsicana 71 86 70 86 74 / 20 30 10 10 10 Temple 70 86 71 85 73 / 30 20 10 10 10 Mineral Wells 70 86 69 86 72 / 30 20 20 10 20 && .FWD Watches/Warnings/Advisories... None. && 79/15
Hazardous weather outlook, May 22, 10:31 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1031 PM CDT SUN MAY 22 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240315- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1031 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. A COMPLEX OF STORMS WILL MOVE EAST FROM THE LOW ROLLING PLAINS OVERNIGHT. SOME OF THESE STORMS MAY REACH THE NORTHERN PORTIONS OF NORTH TEXAS BEFORE SUNRISE...ESPECIALLY ALONG THE RED RIVER. ALTHOUGH MOST STORMS WILL WEAKEN BELOW SEVERE LIMITS AS THEY MOVE INTO MORE STABLE AIR...A FEW STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAINFALL AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A DYING COMPLEX OF STORMS IS POSSIBLE MONDAY MORNING...ESPECIALLY NORTH OF THE INTERSTATE 20 CORRIDOR. THE SEVERE WEATHER POTENTIAL WILL BE LOW BUT GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. EVEN IF SUNSHINE IS LIMITED AGAIN ON MONDAY AFTERNOON...THERE WILL BE AMPLE INSTABILITY FOR ANY THUNDERSTORMS THAT ARE ABLE TO DEVELOP. THUNDERSTORMS MAY FORM ALONG OUTFLOW BOUNDARIES THAT REMAIN IF A COMPLEX OF STORMS OCCURS MONDAY MORNING. ANY STORMS MONDAY AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL...DAMAGING WIND AND HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING. DESPITE CONSIDERABLE INSTABILITY ON TUESDAY AND WEDNESDAY...A STRONG CAPPING INVERSION SHOULD PREVENT THE DAYTIME INITIATION OF THUNDERSTORMS...BUT THERE ARE LOW CHANCES FOR ISOLATED TO SCATTERED STORMS MAINLY WEST OF INTERSTATE 35 IN THE AFTERNOON HOURS. AS A STORM SYSTEM APPROACHES LATE IN THE WEEK...HELPING TO WEAKEN THE CAP...THUNDERSTORM CHANCES WILL RETURN THURSDAY THROUGH SATURDAY. THE ATMOSPHERE WILL REMAIN UNSTABLE...AND WITH INCREASING VERTICAL WIND SHEAR...SEVERE STORMS WILL BE POSSIBLE THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS...BUT TORNADIC STORMS WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT TIMELY REPORTS OF STRONG WINDS OR HAIL ARE APPRECIATED. 79
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:20 AM CDT | Special Weather Statement | FWD | Montague | 25 min |
| May 23, 6:28 AM CDT | Severe Thunderstorm Warning | FWD | Jack, Montague, Wise | 52 min |
| May 23, 7:44 AM CDT | Severe Thunderstorm Warning | FWD | Montague | 61 min |
| May 23, 7:50 AM CDT | Special Weather Statement | FWD | Denton | 25 min |
| May 23, 9:20 AM CDT | Special Weather Statement | FWD | Cooke | 25 min |
| May 23, 9:48 AM CDT | Special Weather Statement | FWD | Rains | 57 min |
| May 23, 10:20 AM CDT | Special Weather Statement | FWD | Van Zandt | 40 min |
| May 23, 10:35 AM CDT | Severe Thunderstorm Warning | FWD | Rains, Van Zandt | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.